California, 2007

Flash Flood in California, July 25, 2007

July 25, 2007 · NWS SGX · 1 event in 1 county or zone

Between 2230 and 2330 hours PDT, a large thunderstorm developed over the Indio Hills area. Heavy rainfall from this thunderstorm caused flash flooding along Dillon Road between Fargo Canyon and Pace Roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Between 2230 and 2330 hours PDT, a large thunderstorm developed over the Indio Hills area. Heavy rainfall from this thunderstorm caused flash flooding along Dillon Road between Fargo Canyon and Pace Roads. A family of seven had to be rescued after their mini-van was caught in the flash flood. Dillon Road was severely damaged by the flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 25, 8:40 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 25, 8:40 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 PM PDT WED JUL 25 2007

.SYNOPSIS...
WARM...HUMID WEATHER WILL CONTINUE THROUGH THE WEEKEND AND INTO MUCH
OF NEXT WEEK AS THE MONSOON CONTINUES. SCATTERED THUNDERSTORMS WILL
FORM OVER THE MOUNTAINS AND DESERTS EACH DAY...AND A STRAY
THUNDERSTORM COULD DRIFT WEST OF THE MOUNTAINS AND INTO THE VALLEYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SHORT LIVED PULSE THUNDERSTORMS FORMED AGAIN THIS AFTERNOON BUT WERE
LESS WIDESPREAD THAN YESTERDAY. OF INTEREST THIS EVENING IS THE
REMNANTS OF A LARGE MCS THAT FORMED OVER WESTERN ARIZONA THIS
AFTERNOON...AND IT IS CURRENTLY MOVING ACROSS THE EASTERN DESERTS
THIS EVENING. AN EXPANDING AREA OF COLD CLOUD TOPS WITH TEMPS TO
-68C AT 04Z WERE RACING WEST AT 20 MPH AND WILL REACH THE SAN
BERNARDINO AND RIVERSIDE COUNTY MTNS...THE COACHELLA VALLEYS AND THE
SAN DIEGO DESERTS AND MTNS BETWEEN 05Z-07Z. CHP REPORTED HEAVY RAIN
AND GUSTY WINDS ALONG I-10 IN RIVERSIDE COUNTY DESERTS. BLYTHE
REPORTED WINDS TO 26 KTS AT 03Z. BRIEF HEAVY RAIN AND GUSTY WINDS
FROM 25 TO 35 MPH ARE POSSIBLE WITH THIS THUNDERSTORM OUTFLOW
BOUNDARY AS IT MOVES INTO OUR CWA.

THE MODELS ARE CONSISTENT WITH THE MONSOON FLOW THAT WILL CONTINUE
THROUGH THE WEEKEND INTO NEXT WEEK. THE 00Z NAM FORECASTS AN
INVERTED TROUGH OVER THE LOWER COLORADO RIVER THURSDAY MORNING. IT
IS FORECAST TO TRACKING WEST THROUGH FRIDAY. HIGH PWS AND MODERATE
INSTABILITY WILL TRIGGER MORE AFTERNOON AND EVENING CONVECTION.
WINDS ALOFT ALIGN MORE EASTERLY FRIDAY AND SATURDAY...AND A FEW
STORM MAY DRIFT INTO WEST INTO THE VALLEYS INSTEAD OF EAST INTO THE
DESERTS...AS HAS BEEN THE CASE THE PAST TWO DAYS.

&&

.AVIATION...260345Z...MARINE LAYER WAS NEAR 1100 FEET...AND COASTAL
STRATUS SHOULD BE RESTRICTED TO NEAR THE COAST OVERNIGHT. THE SAN
DIEGO COUNTY COAST WILL GENERALLY HAVE MORE STRATUS...INCLUDING
KSAN...THAN THE ORANGE COUNTY COAST. ONLY LOCAL 3-5 MILE VSBYS ARE
EXPECTED...AND MOST AREAS SHOULD BE CLEAR BY 17Z.

ISOLATED TSTORMS WERE LINGERING OVER THE SAN DIEGO COUNTY
DESERTS...AND MORE EXTENSIVE TSTORMS WERE FURTHER E/NE OVER SAN
BERNARDINO/E RIVERSIDE/NE IMPERIAL COUNTIES. OUTFLOW FROM THESE
TSTORMS COULD PRODUCE CONVECTION AND THE ASSOC UPDRAFTS/DOWNDRAFTS
OVER THE MTNS AND ADJ DESERTS OVERNIGHT. A GUST FRONT WILL BE
POSSIBLE FROM THE E IN THE COACHELLA VALLEY AFTER 05Z...BUT MOST
GUSTS SHOULD BE 30 KNOTS OR LESS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...MAXWELL

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 25, 7:30 PM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PDT WED JUL 25 2007

CAZ055-056-058-060-061-062-261200-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
830 PM PDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME COULD PRODUCE STRONG GUSTY
WINDS...HAIL...LIGHTNING...AND LOCALLY HEAVY RAINFALL.

THE FLASH FLOOD POTENTIAL IS MODERATE. ISOLATED FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOONAL MOISTURE WILL BRING A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY.

FOR THURSDAY...THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-261200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
830 PM PDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BEACHES OF SAN DIEGO AND
ORANGE COUNTIES.

.DAY ONE...TONIGHT

HIGH RIP CURRENT RISK DUE TO ELEVATED SURF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MOEDE

The radar

The San Diego radar (KNKX), 125 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
July 25, 10:00 PM PST to 10:30 PM PST
Where
Riverside County, 5 mi ENE of Indio to 3 mi ENE of Indio
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
33.758, -116.150

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52315.